Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 1, NWS Aberdeen, SD

January 2, 20088 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 2, 2008, 10:54 PM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 2, 2008, 11:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 10:54 PM CST (04:54 UTC)
In effect from
Jan 2, 2008, 11:00 PM CST
Expired
Jan 3, 2008, 6:00 AM CST
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 030454
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1054 PM CST WED JAN 2 2008

...STRONG SOUTHERLY WINDS TO DEVELOP OVERNIGHT...

.VERY STRONG SOUTHERLY WINDS WILL DEVELOP OVERNIGHT ACROSS EASTERN
SOUTH DAKOTA. WINDS FROM 25 TO 45 MPH...WITH GUSTS TO NEAR 45
MPH...ARE EXPECTED. THE WINDS ARE EXPECTED TO DIMINISH TOWARD
MORNING. 

MNZ039-046-SDZ007-008-011-019>023-031200-
/O.NEW.KABR.WI.Y.0001.080103T0500Z-080103T1200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1054 PM CST WED JAN 2 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. 

SOUTH WINDS FROM 25 TO 35 MPH...WITH GUSTS TO NEAR 45 MPH...WILL
DEVELOP OVERNIGHT. THE STRONG WINDS WILL ALSO CREATE AREAS OF
BLOWING SNOW. THE BLOWING SNOW COULD REDUCE VISIBILITIES AT TIMES
TO LESS THAN 1 MILE. CONDITIONS ARE EXPECTED TO IMPROVE BY
MORNING. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

HINTZ
1 follow-up statement
000 
WWUS73 KABR 031205
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
605 AM CST THU JAN 3 2008

...WIND ADVISORY ALLOWED TO EXPIRE...

..WINDS HAVE DIMINISHED TO UNDER 30 MPH WITH GUSTS BELOW 45 MPH THIS 
MORNING AS THE STRONGEST WINDS ALOFT HAVE SHIFTED TO THE EAST AND 
SOUTHEAST. THUS...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 6AM 
CST.

MNZ039-046-SDZ007-008-011-019>023-031315-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-080103T1200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
605 AM CST THU JAN 3 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS ACROSS THE ADVISORY AREA HAVE DIMINISHED TO UNDER 30 MPH WITH 
GUSTS BELOW 45 MPH THIS MORNING AS THE STRONGEST WINDS ABOVE THE 
SURFACE ARE MOVING TO THE EAST. FORECASTS INDICATE THESE WINDS WILL 
QUICKLY DECREASE THROUGH THE MORNING...SO SURFACE WINDS ARE EXPECTED 
TO GRADUALLY DIMINISH AS WELL. WIND GUSTS COULD STILL APPROACH 40 TO 
45 MPH THIS MORNING...SO BLOWING AND DRIFTING SNOW WITH REDUCED 
VISIBILITIES ARE STILL POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND 
WEST CENTRAL MINNESOTA. THOSE VENTURING OUTDOORS THIS MORNING SHOULD 
STILL REMAIN AWARE OF CHANGING VISIBILITIES AND ROAD CONDITIONS..

$$
NJE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 2, 8:36 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 2, 8:36 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CST WED JAN 2 2008

.UPDATE...
WINDS ARE BEGINNING TO INCREASE ACROSS THE EAST...WITH
TEMPERATURES REMAINING STEADY OR BEGINNING TO CLIMB. HAVE TWEAKED
THE HOURLY TEMP GRIDS TO REFLECT THIS...AS WELL AS UPDATING THE
OVERNIGHT LOW MIN T GRID. 00Z KABR SOUNDING SHOWED 30KTS OF WIND
AT 2K FT AGL. WINDS WILL HAVE TO BE WATCHED AS WIND ADVRY CRITERIA
MAY BE BUMPED UP AGAINST OVERNIGHT. NEW ZONES HAVE BEEN SENT TO
REFLECT STEADY OR WARMING TEMPERATURES.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WARMER AIR CONTINUES TO PUSH INTO THE REGION THIS AFTERNOON WITH
THE SOUTHWESTERN CWA BUMPING UP INTO THE LOW 30S. TEENS REMAIN
ACROSS THE EASTERN CWA THANKS TO THE SNOWPACK AND LESS MIXING.
RATHER TOUGH MIN TEMP FORECAST FOR TONIGHT AS LOWS SHOULD BE
REACHED ACROSS THE EAST THIS EVENING...WITH SLOWLY RISING TEMPS
FOR THE REMAINDER OF THE NIGHT. HARD TO DETERMINE HOW LOW TO DROP
TEMPS IN THE JAMES VALLEY BEFORE THE RISE BEGINS BUT GENERALLY
TOOK LOWS INTO THE SINGLE DIGITS THIS EVENING. VERY IMPRESSIVE LOW
LEVEL JET SETS UP OVERNIGHT WITH THE NAM40 SHOWING 850 MB WINDS OF
NEARLY 60 KNOTS ACROSS THE EASTERN CWA FROM 06-12Z. EVEN 925 MB
WINDS ARE PUSHING 60 KNOTS DURING THIS SAME TIME. INCREASED THE
WINDS A LITTLE BIT FROM PREVIOUS FORECAST OVERNIGHT. SHOULD BE
ABLE TO SEE SUSTAINED 20 TO 30 MPH LATER TONIGHT OVER THE EASTERN
CWA. HAVE THEREFORE ALSO ADDED PATCHY BLOWING SNOW ACROSS THE EAST
WHERE SNOW COVER IS DEEPEST. SHOULD BE AN INTERESTING OVERNIGHT
WATCHING THE SISSETON ASOS AS THERE SHOULD BE TIMES AFTER 06Z WHEN
WINDS REALLY INCREASE FROM THE SOUTHWEST TO AROUND 30 MPH AND
TEMPS SHOW SHARP RISES.

THE REST OF THE SHORT TERM REMAINS QUIET AS WARMER PACIFIC AIR
CONTINUES TO STREAM INTO THE REGION...PUSHING TEMPS INTO THE UPPER
20S TO LOW 30S ACROSS THE EASTERN CWA WITH 40S ACROSS CENTRAL SD.
WINDS SHOULD GENERALLY REMAIN FROM THE SOUTH. AGAIN...WILL HAVE TO
WATCH FOR FOG PERHAPS FRIDAY OR SATURDAY MORNING WITH THE DAYTIME
SNOW MELT ADDING MOISTURE NEAR THE SURFACE. FRIDAY MORNING SEEMS A
BETTER BET AS SURFACE WINDS SATURDAY MORNING MAY BE A TAD TOO
STRONG FOR FOG FORMATION. WILL OPT TO LEAVE FOG OUT OF THE
FORECAST AT THIS TIME AS CONFIDENCE IN THIS IS STILL FAIRLY LOW.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
BIGGEST CHALLENGE IN THE EXTENDED PERIOD DEALS WITH PRECIP CHANCES
EARLY IN THE WEEK AS A STORM SYSTEM EJECTS INTO THE
CENTRAL/NORTHERN PLAINS.

AT THE START OF THE PERIOD...RATHER MILD AIR FOR THIS TIME OF THE
YEAR WILL BE OVER THE AREA AS 850 MB TEMPS RANGING FROM ABOUT 5 TO
10 C ABOVE ZERO PUSH SFC TEMPS ABOVE NORMAL. CONTINUED WITH HIGHS
IN THE 30S ACROSS THE EASTERN CWA...WARMING INTO THE 40S ACROSS
CENTRAL SD. WOULD NOT BE SURPRISED IF A FEW LOCATIONS REACHED 50
DEGREES ACROSS THE SOUTHWEST CWA WHERE THERE IS LITTLE TO NO SNOW
COVER.

FOR EARLY NEXT WEEK MODELS REMAIN IN DISAGREEMENT IN REGARDS TO
STRENGTH/TRACK/TIMING OF LOW PRESSURE WHICH IS EXPECTED TO PULL
OUT INTO THE CENTRAL/NORTHERN PLAINS. IN PARTICULAR...GFS DOING
QUITE A BIT OF FLIP FLOPPING BETWEEN MODEL RUNS AND CONFIDENCE
REMAINS LOW IN ITS SOLUTION. AFTER SEEING THE 06Z RUN TAKE THE LOW
BACK FARTHER SOUTH AND EAST...THE 12Z RUN IS BACK TO TAKING THE
LOW TRACK RIGHT OVER EASTERN SD. BASICALLY MADE LITTLE CHANGES TO
THE FORECAST FOR EARLY NEXT WEEK AND KEPT LOW POPS IN THE FORECAST
UNTIL BETTER MODEL CONTINUITY CAN BE REALIZED. ENSEMBLES WOULD
PREFER A SLIGHTLY MORE PROGRESSIVE PATTERN THAN THE GFS WHICH
WOULD TAKE THE LOW TRACK FURTHER SOUTH AND EAST FROM THE 12Z GFS
POSITION.

&&

.AVIATION...
SOUTHERLY WINDS FROM 20 TO 30 KNOTS...WITH GUSTS TO NEAR 40
KTS...ARE EXPECTED OVERNIGHT ACROSS THE EASTERN CWA. ALOFT...LOOK
FOR SOUTHERLY WINDS FROM 45 TO 60 KNOTS FROM 2500 FEET AGL TO 5000
FEET AGL. WINDS WILL DIMINISH AFT 12Z FOR MOST PLACES. ISOLD
POCKETS OF BLSN MAY REDUCE SFC VSBY AT TIMES TO 4-5SM. VFR CIGS
EXPECTED THROUGH THE PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TMT
LONG TERM...TMT
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 2, 4:28 AM CST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
428 AM CST WED JAN 2 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
428 AM CST WED JAN 2 2008 /328 AM MST WED JAN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG...POSSIBLY DENSE...ARE POSSIBLE ACROSS THE EASTERN
DAKOTAS AND WESTERN MINNESOTA THURSDAY THROUGH FRIDAY AS WARMER
PACIFIC AIR FLOWS IN EARNEST OVER SNOW COVER AT THE SURFACE. IT IS
UNCLEAR AT THIS POINT WHEN AND WHERE THE GREATEST FOG POTENTIAL
WILL OCCUR...BUT FORECASTS WILL BE UPDATED AS MORE IS KNOWN.

SNOW...LIGHT FREEZING RAIN...AND/OR LIGHT RAIN IS POSSIBLE ACROSS THE
NORTHERN PLAINS PRIMARILY SUNDAY NIGHT AND MONDAY AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE PLAINS. AT THIS TIME...THE
TIMING AND LOCATION OF THE SYSTEM IS DIFFICULT TO PINPOINT...AND
THE GREATEST CHANCES OF PRECIPITATION MAY OCCUR A DAY OR SO LATER
THAN CURRENTLY FORECAST. THUS...AMOUNTS AND PRECIPITATION TYPE ARE ALSO
VERY DIFFICULT TO DETERMINE AT THIS POINT...BUT WILL BE REFINED AS
THE EVENT NEARS AND MORE ACCURACY IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.